Alert archive / Kentucky / River Flood Warnings in 2013
River Flood Warning 1, NWS Louisville, KY
NWS Louisville, KY issued this river flood warning at Jan 13, 2013, 9:56 AM CST for Ohio County, Kentucky. It took effect at Jan 13, 2013, 3:30 PM CST. It was in force for 50 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2013, 9:56 AM CST (15:56 UTC)
- In effect from
- Jan 13, 2013, 3:30 PM CST
- Expired
- Jan 15, 2013, 5:07 PM CST
- In force
- 50 hr
- Issued by
- NWS Louisville, KY
- Flood severity
- Minor
County Ohio County, KY
The river
Written for the forecast point Rough River near Dundee (DUNK2). The gauge peaked at 26.58 ft at Jan 14, 2013, 6:00 PM CST.
- Action stage
- 23 ft
- Minor stage
- 25 ft
- Moderate stage
- 28 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03319000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Jan 13, 8:42 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jan 13, 8:42 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
942 AM EST SUN JAN 13 2013
.Forecast Update...
Issued at 940 AM EST Sun Jan 13 2013
The first heavier wave of precipitation has pushed to the east this
morning with mostly light rain across much of the forecast area.
Southwest portions of central Kentucky are most likely seeing some
moderate rain at this time. The highest rainfall report we have
received for the last 24 hours is a bit over 2 inches, though
portions of Dubois county have likely seen higher amounts.
Though the rain has begun to move out of southern Indiana, it looks
to increase again this afternoon. Another wave of rain is moving
across Arkansas. The latest runs of the rapid refresh and HRRR show
this area moving across the northwestern portions of the forecast
area. Additionally, some heavier rain showers look to continue to
move out of central TN into could central Kentucky. All told, much
of the region may see an additional one to possibly two inches of
rain today. Though not much areal flooding has been reported yet, it
will still be possible this afternoon as rains move once again
across saturated grounds.
Have adjusted the forecast based on current trends. In addition,
temperatures behind the front are falling faster than the previous
forecast, so did some adjustments to the hourly temps as well.
Updates are already out.
&&
.Short Term (Today through Monday)...
Issued at 330 AM EST Sun Jan 13 2013
...Flood Watch in Effect through Sunday Evening for areas along and
west of I-65...
Several disturbances ejecting out of strong southwest flow along a
slow-moving baroclinic zone will be the main story this short term
period. Heavy rain, strong winds, and even some wintry
precipitation on the backside all look in play over the next 36
hours.
The synoptic boundary is currently draped from western Ohio
southwest through southern Indiana and western Kentucky. As waves
ride along this boundary, convergence is enhanced and there have
been several rounds of strong, to occasionally severe thunderstorms
as storms accelerate along the mesoscale cold front. Radar has
shown a weakening trend over the last hour or so, and expect that to
be the general rule through early this morning. However, with 40-50
knots just off the surface, the stronger showers and isolated
thunderstorms will be able to pull down higher momentum air,
resulting in gusts up to 50 MPH.
The strong thunderstorm threat should continue to wane through the
morning hours as storms outrun the better instability. Then the
attention turns to the heavy rain potential. The 13/00Z NAM has a
pretty good handle on current trends, albeit a bit slow with the
precipitation. Thus, have leaned on it for the short term forecast,
but bringing things in a bit quicker. PWATs have risen to near 1.5
inches overnight (00Z OHX sounding came in with 1.29) and warm cloud
depths will remain at 10-12 thousand feet today. Copious moisture
transport on the nose of a low-level jet will feed into the
slow-moving boundary, producing moderate to locally heavy rainfall.
In addition, latest guidance continues to advertise another synoptic
shortwave lifting northeast along the boundary late this morning
into early this afternoon. This will help enhance precipitation
rates, especially across south central Kentucky generally west of
I-65. Think that 2 to 3 inches is possible there, with locally
higher amounts. Elsewhere, generally 1-2 inches is likely as the
front slowly progresses east.
In addition to the heavy rain potential, another added element to
this system is the chance for wintry precipitation as the front
exits. However, latest guidance continues to speed up the
progression of the precipitation, seemingly outrunning the colder
air. However, model soundings do still hint at some "freezing" rain
potential on the backside. I say "freezing", due to the fact that
the ground will be rather wet and warm still, so although surface
temperatures will slide below freezing, no ice accumulation is
expected beside maybe a real light glaze on elevated surfaces.
Otherwise, the system slides to the far southeastern CWA on Sunday
night, ending all precipitation. With many surfaces still remaining
wet, there is a chance of some isolated black ice as temperatures
quickly fall Sunday night into Monday morning. Will have to monitor
this potential closely in the coming 24 hours.
Temperatures will continue to remain very mild this morning ahead of
the cold front, before crashing later in the day as the front sweeps
through. Lows will drop into the low 20s in southern Indiana and
the low 30s across southern KY. Highs on Monday will only climb
into the 30s and lower 40s.
.Long Term (Monday Night - Saturday)...
Issued at 320 AM EST Sun Jan 13 2013
Did not spend time diagnosing the models this forecast cycle because
of returns on 88D. Have blended with the previous forecast with the
new set of model consensus. The product is a forecast that has lows
near normal each day and highs not straying too far from normal
either. Rain chances are limited to the south and east forecast area
Monday night through Tuesday night. Model soundings indicate
temperatures close to freezing for most of the lower levels of the
atmosphere, so cannot rule out either rain or snow, should model
surface and low-level temperatures be off, so will continue to
advertise generally a rain/snow mix. Otherwise, from Wednesday on,
this forecast package will be dry.
&&
.Aviation (12Z TAF Issuance)...
Issued at 634 AM EST Sun Jan 13 2013
Moderate to heavy rainfall continues to push east across all sites
this morning as a slow-moving cold front pushes across the region.
This will bring a prolonged period of MVFR to IFR conditions to all
sites through much of the TAF cycle.
Ceilings have been slow to lower this morning despite the rather
intense rainfall. However, upstream observations show that MVFR, or
even isolated IFR ceilings are on the doorstep of all sites.
Expect sites to bounce around both in visibilities and ceilings
throughout the day in the precipitation, from MVFR to high end IFR.
An extended area of IFR is apparent along the trailing edge of the
precipitation. Have used the latest guidance and observational
trends to time this area of prevailing IFR through KSDF and KBWG.
Thunderstorms will remain isolated as this system shifts east, so
have only put thunder in the KBWG TAF, where thunder is OCCURING now
and will continue for the next hour. However, an isolated rumble is
possible across all sites through the next several hours.
Winds have been rather random this morning as well, as individual
showers and waves along the boundary have shifted them in all
directions. Tried to time the synoptic boundary through the TAF
sites as best as possible, but winds will undoubtedly shift around
as outflow from showers affect sites.
Conditions should generally improve toward the end of the TAF
period, going back to VFR by early Monday morning as this system
pushes east.
&&
.Hydrology...
Unseasonably warm, moist air continues to be pooled into the Ohio
Valley. Decent amounts of rain continue to fall ahead of and along
an approaching cold front as the atmosphere is laden with moisture.
Precipitable water values are unseasonably high for this time of
year. Numerous rain showers are expected to continue throughout the
day. Additional rain amounts today look to be in the 1 to 2 inch
range. QPF totals are anticipated to be from about 1.5 to 4 inches
with locally higher amounts will be possible.
What this all translates to is the possibility for some minor areal
(see the issued Flood Watch for more details) and river flooding to
occur along prone banks. The location to watch initially looks to be
Dundee on the Rough River in the Green River basin which may reach
flood stage tonight. Additional spots to watch over the next 24 to
36 hours include locations along the Green and Salt River basins as
well as small creeks and streams. This includes Rochester, Alvaton
(Drakes Creek), Woodbury, and Boston (Rolling Fork River). As the
precipitation moves off toward the north and east, additional basins
will be under close observation as the rain flows downstream.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
INZ076>079-083-084-089>092.
KY...FLOOD WATCH UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
KYZ023>030-053-061>063-070>075.
Update...........EER
Short Term.......KD
Long Term........RJS
Aviation.........KD
Hydrology........LG/AMSHazardous weather outlook, Jan 13, 3:12 AM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 412 AM EST SUN JAN 13 2013 KYZ031>043-045>049-054>057-064>067-076>078-081-082-141215- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- MARION KY-BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY- LINCOLN KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...LA GRANGE...BEDFORD...NEW CASTLE... SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE... LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE... BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER... LEBANON...DANVILLE...LANCASTER...RICHMOND...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...EDMONTON...COLUMBIA... JAMESTOWN...BURKESVILLE...ALBANY 412 AM EST SUN JAN 13 2013 /312 AM CST SUN JAN 13 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AN AREA OF MODERATE TO HEAVY RAINFALL WILL PUSH THROUGH THE REGION TODAY AS A COLD FRONT SWEEPS THROUGH. AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. COLDER AIR WILL FILTER IN ON THE BACKSIDE OF THIS SYSTEM TONIGHT. THIS WILL RESULT IN RAIN CHANGING OVER TO A BRIEF PERIOD OF LIGHT FREEZING RAIN OR SNOW. LITTLE TO NO ICE OR SNOWFALL ACCUMULATIONS ARE EXPECTED. HOWEVER...WITH THE LINGERING MOISTURE ON SURFACES AND TEMPERATURES FALLING INTO THE 20S...SLICK SPOTS MAY DEVELOP ON AREA ROADWAYS TONIGHT INTO MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND FLOODING TODAY. INZ076>079-083-084-089>092-KYZ023>030-053-061>063-070>075-141215- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...HODGENVILLE... MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE 412 AM EST SUN JAN 13 2013 /312 AM CST SUN JAN 13 2013/ ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AN AREA OF MODERATE TO LOCALLY HEAVY RAINFALL WILL PUSH THROUGH THE REGION TODAY AS A COLD FRONT PASSES THROUGH. 2 TO 3 INCHES OF RAINFALL IS POSSIBLE WITH THIS SYSTEM AS IT PASSES THROUGH...WITH THE HIGHEST VALUES EXPECTED ACROSS SOUTH CENTRAL KENTUCKY...GENERALLY WEST OF INTERSTATE 65. RISES ON LOCAL RIVERS ARE ANTICIPATED WITH THE BEST CHANCE FOR MINOR FLOODING IN RIVER BASINS ALONG AND WEST OF INTERSTATE 65. COLDER AIR WILL FILTER IN ON THE BACKSIDE OF THIS SYSTEM TONIGHT. THIS WILL RESULT IN RAIN CHANGING OVER TO A BRIEF PERIOD OF LIGHT FREEZING RAIN OR SNOW. LITTLE TO NO ICE OR SNOWFALL ACCUMULATIONS ARE EXPECTED. HOWEVER...WITH THE LINGERING MOISTURE ON SURFACES AND TEMPERATURES FALLING INTO THE 20S...SLICK SPOTS MAY DEVELOP ON AREA ROADWAYS TONIGHT INTO MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND FLOODING TODAY. KD/RJS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 12:44 AM CST | Severe Thunderstorm Warning | LMK | Meade | 21 min |
| Jan 13, 1:43 AM CST | Special Weather Statement | LMK | Trimble | 32 min |
| Jan 13, 2:51 AM CST | Special Weather Statement | LMK | Breckinridge, Ohio | 44 min |
| Jan 13, 3:36 AM CST | Special Weather Statement | LMK | Bullitt, Grayson, Hardin | 29 min |
| Jan 13, 10:55 AM CST | Special Weather Statement | LMK | Allen, Simpson, Warren | 45 min |
| Jan 13, 11:42 AM CST | Special Weather Statement | LMK | Allen, Barren | 48 min |
| Jan 13, 12:00 PM CST | Areal Flood Advisory | LMK | Allen, Barren, Logan, Metcalfe, Monroe, Simpson and 1 more | 3 hr |
| Jan 13, 12:54 PM CST | Special Weather Statement | LMK | Adair, Casey, Green, Marion, Metcalfe, Monroe and 2 more | 61 min |
| Jan 13, 1:38 PM CST | Areal Flood Advisory | LMK | Butler, Grayson, Logan, Ohio, Warren | 3 hr |
| Jan 13, 1:58 PM CST | Areal Flood Advisory | LMK | Jefferson, Oldham | 3 hr |
| Jan 13, 2:10 PM CST | Special Weather Statement | LMK | Adair, Barren, Clinton, Cumberland, Green, Metcalfe and 2 more | 60 min |
| Jan 13, 2:52 PM CST | Areal Flood Advisory | LMK | Adair, Allen, Barren, Casey, Clinton, Cumberland and 8 more | 3 hr |
| Jan 13, 3:18 PM CST | Special Weather Statement | LMK | Adair, Casey, Clinton, Cumberland, Russell | 47 min |
| Jan 13, 3:39 PM CST | Severe Thunderstorm Warning | LMK | Casey, Lincoln, Russell | 31 min |
| Jan 13, 4:03 PM CST | Areal Flood Advisory | LMK | Meade | 117 min |
| Jan 13, 5:41 PM CST | Areal Flood Advisory | LMK | Adair, Boyle, Casey, Clinton, Cumberland, Green and 7 more | 3 hr |
| Jan 12, 10:44 PM CST | Special Weather Statement | LMK | Dubois | 46 min |
| Jan 12, 11:08 PM CST | Special Weather Statement | LMK | Dubois | 32 min |
| Jan 12, 11:39 PM CST | Special Weather Statement | LMK | Dubois | 31 min |
| Jan 13, 12:13 AM CST | Special Weather Statement | LMK | Crawford, Orange | 32 min |
| Jan 13, 12:39 AM CST | Special Weather Statement | LMK | Crawford, Perry, Washington | 31 min |
| Jan 13, 1:13 AM CST | Special Weather Statement | LMK | Clark, Floyd, Harrison, Jefferson, Scott | 32 min |
| Jan 13, 12:13 PM CST | Areal Flood Advisory | LMK | Dubois | 3 hr |
Nearby
River Flood Warnings in Kentucky, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.